Newsletter

Sign up for our quarterly newsletter and get the newest articles from acutecaretesting.org

Printed from acutecaretesting.org

Journal Scan

July 2018

Life-threatening metabolic acidosis – a case study report

Summarized from Umeda T, Minami T, Bartolomei K et al. Metformin-associated lactic acidosis: A case report. Drug Safety-Case Reports 2018 (published on line ahead of print 9th Feb 2018).
In health, blood pH is maintained within a narrow reference range, 7.35-7.45.  Medical texts discussing general aspects of acid-base disturbance frequently include the observation that pH <6.8 is inevitably fatal. However, there are individual case reports of survival despite this degree of extreme acidosis. One such is recently reported in which the patient made an apparent full recovery following an arterial blood pH of just 6.57. 

The case concerns a 57-year-old lady with type 2 diabetes whose diabetes treatment comprised the blood-glucose-lowering drug metformin along with daily insulin injections. She also had a history of hypertension and peripheral vascular disease that necessitated long-term prescription of other drugs, including a statin, aspirin and an angiotensin-converting-enzyme (ACE) inhibitor.   

The lady presented to the emergency department (ED) of her local hospital with a 3-day history of severe watery diarrhea, nausea and vomiting. Her mental status had deteriorated; she was evidently disorientated and confused. She was found to be hypoglycemic (blood glucose 47 mg/dL, 2.6 mmol/L) and given glucagon.

Soon after arrival at ED the patient, who was acutely hypotensive (blood pressure 70/39 mmHg), suddenly became unresponsive and suffered cardiopulmonary arrest. Following 3 minutes of CPR she regained spontaneous circulation and was transferred to intensive care with shock-induced (type 4) acute respiratory failure that necessitated intubation and mechanical ventilation.  

Administration of epinephrine restored blood pressure somewhat (98/37 mmHg) but blood gas analysis at this time revealed severe, high-anion-gap metabolic (lactic) acidosis: pH 6.57, bicarbonate 2 mmol/L (2 mEq/L), anion gap 30 mmol/L, and lactate 16.3 mmol/L. Raised creatinine (8.07 mg/dL, 713 µmol/L) confirmed acute kidney injury (AKI); her baseline creatinine recorded 1 month earlier was normal (0.86 mg/dL, 76 µmol/L).

Differential diagnosis of the high-anion-gap lactic acidosis included: severe sepsis (septic shock), acute coronary event (cardiogenic shock) and metformin toxicity. In the event, metformin toxicity due to impaired renal clearance of the drug consequent on AKI, aggravated by the ACE inhibitor drug the lady had been prescribed, was considered the most likely cause.

Metformin was withdrawn and urgent renal replacement therapy in the form of intermittent hemodialysis was started. Soon after initiation of hemodialysis, the severe acidosis resolved and hemodynamic state gradually started to improve so that the dose of epinephrine and vasopressin that had been necessary to maintain blood pressure could be reduced. 

The lady’s condition continued to improve and on admission day 4 both epinephrine and vasopressin were withdrawn and on day 6 she was extubated and able to breathe independently. She was discharged from intensive care 9 days after admission, and from hospital 6 days later without any neurological consequence of the cardiac arrest she had suffered. Normal renal function was eventually restored.

During her stay in intensive care, investigations revealed no evidence that the severe lactic acidosis was caused by either infection or an acute coronary event, and justification for the diagnosis of metformin toxicity came on day 7 (6 days after the start of hemodialysis) when serum metformin concentration was found to be 42 µg/mL (therapeutic range 1-2 µg/mL). 

In discussion of this case history the authors explain that metformin-associated lactic acidosis (MALA) is a well-known but relatively rare adverse effect of metformin use; it usually only occurs in those with reduced renal function. They suggest MALA should be suspected in any patient who presents with all of the following five criteria:

a history of metformin administration
a markedly elevated lactate (>15 mmol/L) and high anion gap (>20  mmol/L)
severe acidemia (pH <7.1)
marked reduction in bicarbonate (<10 mmol/L)
history of renal insufficiency (glomerular filtration rate (GFR) < 45 m/min and/or serum creatinine >2.0 mg/dL (>177 µmol/L)

This discussion also gives consideration to other general aspects of MALA including: survival (mortality) rates; alternative renal replacement therapies; and other conditions that present in a similar way, leading to missed MALA diagnosis. The authors contend that MALA might be more common than generally supposed. 
 
Disclaimer

May contain information that is not supported by performance and intended use claims of Radiometer's products. See also Legal info.

Chris Higgins

has a master's degree in medical biochemistry and he has twenty years experience of work in clinical laboratories.

Articles by this author
Acutecaretesting handbook

Acute care testing handbook

Get the acute care testing handbook

Your practical guide to critical parameters in acute care testing. 

Download now
Webinar

Scientific webinars

Check out the list of webinars

Radiometer and acutecaretesting.org present free educational webinars on topics surrounding acute care testing presented by international experts.

Go to webinars
About this site About Radiometer Contact us Legal notice Privacy Policy
This site uses cookies Read more